Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


Nonexistence of almost complex structures on Grassmann manifolds

Author: Parameswaran Sankaran
Journal: Proc. Amer. Math. Soc. 113 (1991), 297-302
MSC: Primary 57R15; Secondary 57R20
MathSciNet review: 1043420
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we prove that, for $ 3 \leq k \leq n - 3$, none of the oriented Grassmann manifolds, $ {\widetilde{G}_{n,k}}$--except for $ {\widetilde{G}_{6,3}}$, and a few as yet undecided cases--admits a weakly almost complex structure. The result for $ k = 1,2,n - 1,n - 2$ are well known and classical. The proofs make use of basic concepts in $ K$-theory, the property that $ {\widetilde{G}_{n,k}}$ is $ (n - k)$-universal, known facts about $ K(\mathbb{H}{P^4})$, and characteristic classes.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57R15, 57R20

Retrieve articles in all journals with MSC: 57R15, 57R20

Additional Information

PII: S 0002-9939(1991)1043420-1
Article copyright: © Copyright 1991 American Mathematical Society